Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 234, NWS Raleigh, NC

July 21, 2012Johnston County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 21, 2012, 3:40 PM EDT for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 3:40 PM EDT (19:40 UTC)
Expired
Jul 21, 2012, 4:45 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:05 PM EDTTSTM WND DMG1 Ese Mar-Mac, NCONE TREE DOWN ON HIGHWAY 13 SOUTH NEAR DURHAM LAKE ROAD
Jul 21, 4:06 PM EDTTSTM WND DMGSeven Springs, NCONE TREE DOWN NEAR THE 5400 BLOCK OF HIGHWAY 55

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS52 KRAH 211940
SVRRAH
NCC101-163-191-212045-
/O.NEW.KRAH.SV.W.0234.120721T1940Z-120721T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF GRANTHAM...OR 13 MILES
  NORTHWEST OF MOUNT OLIVE...MOVING EAST AT 15 MPH. QUARTER SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GRANTHAM...
  MAR-MAC...
  BROGDEN...
  GOLDSBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST LIGHTNING STRIKES ENTER THE HOME THROUGH UTILITIES. AVOID USING
ANY DEVICES PLUGGED INTO A WALL INCLUDING CORDED PHONES...COMPUTERS
AND APPLIANCES. ALSO AVOID COMING IN CONTACT WITH RUNNING WATER FROM
SINKS...SHOWERS AND TUBS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3534 7782 3517 7784 3516 7788 3517 7799
      3519 7801 3519 7805 3517 7807 3519 7832
      3536 7838 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 1940Z 254DEG 13KT 3528 7826

$$

22
4 follow-up statements
256 
WWUS52 KRAH 211956
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT JUL 21 2012

NCC101-163-191-212045-
/O.CON.KRAH.SV.W.0234.000000T0000Z-120721T2045Z/
JOHNSTON NC-WAYNE NC-SAMPSON NC-
356 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN SAMPSON...WAYNE AND SOUTHEASTERN JOHNSTON
COUNTIES...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GRANTHAM...OR 10 MILES NORTHWEST OF MOUNT OLIVE...MOVING EAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MAR-MAC...BROGDEN...
WALNUT CREEK...SEVEN SPRINGS...GOLDSBORO AND ELROY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3534 7782 3517 7784 3516 7788 3517 7799
      3519 7801 3519 7805 3517 7807 3519 7832
      3536 7838 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 1957Z 254DEG 13KT 3529 7820

$$

22
516 
WWUS52 KRAH 212011
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
411 PM EDT SAT JUL 21 2012

NCC101-163-191-212045-
/O.CON.KRAH.SV.W.0234.000000T0000Z-120721T2045Z/
JOHNSTON NC-WAYNE NC-SAMPSON NC-
411 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN SAMPSON...WAYNE AND SOUTHEASTERN JOHNSTON
COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GRANTHAM...OR 9 MILES NORTHWEST OF MOUNT OLIVE...MOVING EAST AT 10
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MAR-MAC...WALNUT
CREEK...SEVEN SPRINGS...GOLDSBORO...ELROY AND BROGDEN.

COMMUTERS ON NC HIGHWAY 13 BETWEEN NEWTON GROVE AND GRANTHAM WILL 
BE IMPACTED BY THIS STORM.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3534 7782 3517 7784 3516 7788 3517 7799
      3519 7801 3519 7805 3517 7807 3519 7832
      3536 7838 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2010Z 260DEG 10KT 3528 7817

$$

22
126 
WWUS52 KRAH 212021
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT SAT JUL 21 2012

NCC101-163-212031-
/O.CAN.KRAH.SV.W.0234.000000T0000Z-120721T2045Z/
JOHNSTON NC-SAMPSON NC-
421 PM EDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAMPSON AND 
SOUTHEASTERN JOHNSTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3534 7782 3517 7784 3517 7799 3519 7801
      3519 7805 3517 7807 3518 7816 3521 7817
      3522 7824 3528 7830 3532 7828 3535 7816
      3543 7814 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2021Z 260DEG 10KT 3529 7813

$$

NCC191-212045-
/O.CON.KRAH.SV.W.0234.000000T0000Z-120721T2045Z/
WAYNE NC-
421 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WAYNE COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GRANTHAM...OR 7 MILES NORTHWEST OF MOUNT OLIVE...MOVING EAST AT 10
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WALNUT CREEK...SEVEN
SPRINGS...MAR-MAC...GOLDSBORO...ELROY AND BROGDEN.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3534 7782 3517 7784 3517 7799 3519 7801
      3519 7805 3517 7807 3518 7816 3521 7817
      3522 7824 3528 7830 3532 7828 3535 7816
      3543 7814 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2021Z 260DEG 10KT 3529 7813

$$

22
114 
WWUS52 KRAH 212039
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT SAT JUL 21 2012

NCC191-212049-
/O.EXP.KRAH.SV.W.0234.000000T0000Z-120721T2045Z/
WAYNE NC-
439 PM EDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY EXPIRES AT 445 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3534 7782 3517 7784 3517 7799 3519 7801
      3519 7805 3517 7807 3518 7816 3521 7817
      3522 7824 3528 7830 3532 7828 3535 7816
      3543 7814 3553 7783 3552 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2039Z 260DEG 10KT 3530 7807

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SAT JUL 21 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE VIRGINIA BORDER THROUGH
EARLY MONDAY. THE FRONT THEN DISSIPATES...AS UPPER LEVEL HIGH
PRESSURE BUILDS SLIGHTLY EAST FROM THE PLAINS INTO THE MID
MISSISSIPPI AND TENNESSEE VALLEYS. TEMPERATURES WILL BECOME VERY
WARM ONCE AGAIN EARLY IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...

THE LATEST SURFACE ANALYSIS SHOWED THE SURFACE FRONT VERY NEAR THE
VIRGINIA BORDER...LIKELY JUST NORTH OF THE BORDER WITH KTDF STILL
SHOWING A SOUTHWEST WIND. OUTFLOW FROM ONGOING AND DEVELOPING
SHOWERS AND THUNDERSTORMS MAY RESULT IN THE FRONT SHIFTING SLIGHTLY
SOUTH ACROSS THE BORDER DURING THE EVENING AND OVERNIGHT HOURS...BUT
ITS OVERALL LOCATION SHOULD BE VERY SIMILAR TO ITS CURRENT ONE
THROUGH THE NEAR- AND SHORT-TERM PERIODS. THE SPC MESOANALYSIS
SHOWED MLCAPE FROM 1000 TO 2000J/KG...THOUGH SHEAR IS VERY WEAK AS
ANTICIPATED AND DOWNDRAFT CAPE IS FAIRLY LOW AS WELL...MOSTLY LESS
THAN 500J/KG EXCEPT IN THE FAR SOUTH TOWARD THE SOUTH CAROLINA
BORDER. 850MB LIFT ON THE SHORT-TERM GUIDANCE IS BEST THIS EVENING...
AND WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DUE TO
DAMAGING WIND...MOST STORMS THROUGH THE AFTERNOON AND EVENING SHOULD
END UP ON THE STRONG SIDE WITH MOST OF THE GUST POTENTIAL OF 40 TO
50 MPH. AS AFTERNOON THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE
FRONT AND ASSOCIATED WITH DIFFERENTIAL HEATING AND THE MID-LEVEL
SHEAR AXIS TO THE SOUTH AND SOUTHEAST...GENERAL MOVEMENT EAST AND
NORTHEAST SHOULD RESULT IN LIKELY CHANCES FOR SHOWERS AND
THUNDERSTORMS FROM THE LATE AFTERNOON THROUGH AT LEAST THE EARLY
EVENING ACROSS CENTRAL NORTH CAROLINA. DEVELOPMENT OVER THE
NORTHWEST FOOTHILLS...AGAIN NEAR THE FRONT...SHOULD EVENTUALLY
AFFECT THE TRIAD AS WELL. OVERNIGHT...BUFR SOUNDINGS BECOME MORE
STABLE ESPECIALLY ON THE GFS...ALTHOUGH WITH DECENT MOISTURE AND THE
PRESENCE OF THE SHEAR AXIS ALOFT ALONG WITH THE PROXIMITY OF THE
FRONT...WILL NOT COMPLETELY ELIMINATE CHANCES FOR A SHOWER.
OVERNIGHT LOWS...69 TO 74.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 250 PM SATURDAY...

WHILE MOISTURE REMAINS PLENTIFUL OVERALL...WITH PRECIPITABLE WATER
VALUES TO AROUND TWO INCHES PARTICULARLY ON THE NAM...THE GFS BUFR
SOUNDINGS ARE NOTICEABLY MORE STABLE PARTICULARLY WITH SLIGHT
WARMING IN THE LAYER AROUND 850MB. THE SHEAR AXIS WEAKENS AND SHOULD
PIVOT WEST AND WEAKEN IN RESPONSE TO INCREASING HEIGHTS ALOFT. WHILE
OVERALL INSTABILITY APPEARS BETTER SUNDAY AFTERNOON AS OPPOSED TO
THIS AFTERNOON...WITH MLCAPE LIKELY REACHING OR JUST EXCEEDING
2000J/KG...OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS IN CENTRAL
NORTH CAROLINA IS LIKELY TO BE LESS AS A RESULT OF WHAT SHOULD BE
DIMINISHING SYNOPTIC SUPPORT. THE FRONT SHOULD CONTINUE TO SLOWLY
WEAKEN...AND WITH THE SHEAR AXIS WEAKENING AS WELL...WILL CONTINUE
THE FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS FROM THE
AFTERNOON THROUGH THE EARLY EVENING. THERE IS STILL THE POTENTIAL
FOR AN ISOLATED DAMAGING WIND THREAT...AND AGREE WITH THE SPC DAY 2
ASSESSMENT OF THAT ISOLATED POTENTIAL. DOWNDRAFT CAPE IS 500-900J/KG
AS FORECAST BY THE MORE ROBUST NAM...UNDER A RELATIVE MAXIMUM OF
850MB THETA-E. HIGH TEMPERATURES SHOULD MOSTLY BE IN THE LOWER 90S...
WITH A FEW HIGHS POSSIBLE AROUND 90 OR TOWARD 95 DEPENDING ON HOW
QUICKLY ANY MORNING LOW CLOUDS DIMINISH...AND THE ONSET OF ANY DEEP
CONVECTION.

SUNDAY NIGHT...BOTH THE NAM AND THE GFS BUFR SOUNDINGS BECOME FAIRLY
STABLE TO DEEP CONVECTION. THE GFS DOES FORECAST SOME OVERNIGHT
QPF...BUT ITS MOS GUIDANCE CHANCES OF RAIN ARE LOW LATE AT NIGHT...
AND WITH CONVERGENCE ALOFT FORECAST OVERNIGHT SUNDAY...IT WOULD SEEM
CHANCES FOR ANY SHOWERS AND THUNDERSTORMS SHOULD FALL BELOW SLIGHT
CHANCE BY AROUND MIDNIGHT. OVERNIGHT LOWS ONCE AGAIN SHOULD BE
MOSTLY IN THE RANGE OF 70 TO 75.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 250 PM SATURDAY...

THE MAIN WEATHER FEATURE DURING MUCH OF THE LONG TERM PERIOD WILL BE
BROAD MID LEVEL RIDGING THAT IS PROGGED TO EXTEND FROM THE CENTRAL
PLAINS INTO THE SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN
PERIPHERY OF THIS RIDGE. THEREFORE...WE WILL BE UNDER NORTHWESTERLY
FLOW ALOFT FOR MUCH OF THE PERIOD AND HENCE THE POTENTIAL FOR WEAK
DISTURBANCES TO IMPACT THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR
ANY PRECIP BEYOND TYPICAL SUMMERTIME CONVECTION. MODELS ALSO
INDICATE (TO VARYING DEGREES) A BACK DOOR FRONT APPROACHING THE AREA
MIDWEEK...BUT GIVEN THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF
REGION FOR NOW. AS A RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY
WEAK UPPER LEVEL DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY
ISOLATED TO SCATTERED DIURNAL TYPE PRECIP AS A WEAK SURFACE TROUGH
WILL BE IN PLACE OVER THE REGION. THEN...AT THE END OF THE WORK
WEEK...A SHORT WAVE TROUGH IS PROGGED TO AMPLIFY ACROSS THE NORTHERN
PLAINS WHICH WILL EVENTUALLY SUPPRESS THE RIDGE. AS THIS SHORT WAVE
MOVES EAST AND AMPLIFIES EVEN MORE...IT SHOULD BEGIN TO CARVE AN
UPPER LEVEL TROUGH OVER THE REGION BY THE WEEKEND...WITH AN
ASSOCIATED SURFACE FRONT APPROACHING FROM THE NORTHWEST. WILL STILL
KEEP ONLY SCATTERED DIURNAL CONVECTION IN THE FORECAST FOR THIS TIME
FRAME...BUT WILL SHOW A SLIGHT INCREASE IN THE POPS. THE HEAT WILL
ALSO RETURN TO THE REGION...WITH GENERALLY MID (AND SOME UPPER) 90S
EXPECTED FOR MOST OF THE PERIOD. OVERNIGHT LOWS WILL REMAIN IN THE
LOW TO MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 250 PM SATURDAY...

HIGH MVFR OR LOW VFR CEILINGS SHOULD PREVAIL THROUGH THE LATE
AFTERNOON AND EARLY EVENING OUTSIDE OF SHOWERS AND THUNDERSTORMS AND
THEIR ASSOCIATED ADVERSE WEATHER CONDITIONS. OVERNIGHT...THE ONSET
AND OCCURRENCE OF LOW CLOUDS IS STILL SOMEWHAT IN QUESTION...BUT
BASED ON PERSISTENCE OF THE AIR MASS...AND THE GFS AND LAMP GUIDANCE
MOSTLY SUGGESTIVE OF LOW CLOUDS...FORECAST THEIR OCCURRENCE AND IFR
CONDITIONS AT ALL TAF SITES BY 10Z. IT SHOULD BE NOTED THAT THE SREF
MODEL...WHICH DID FORECAST HIGHER PROBABILITIES OF LOW CLOUDS THIS
SATURDAY MORNING AND THEY OCCURRED...HAVE A LOWER PROBABILITY OF LOW
CLOUDS FOR SUNDAY MORNING. CONFIDENCE IS MODEST...BUT BASED ON THE
PERSISTENT AIR MASS AND PREPONDERANCE OF GUIDANCE...HAVE OPTED TO
INCLUDE THEM. CEILINGS SHOULD GRADUALLY LIFT TO VFR SUNDAY MORNING.

BEYOND THE 18Z VALID TAF PERIOD...SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD OCCUR SUNDAY AFTERNOON AND EVENING. IN
GENERAL...WIDELY SCATTERED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK. LATE
NIGHT AND EARLY MORNING LOW CLOUDS AND FOG ARE ALSO POSSIBLE...
THOUGH CURRENTLY THE BEST POTENTIAL FOR THESE WOULD SEEM TO BE IN
THE MID-TO-LATE WEEK PERIOD...LESSER EARLY MONDAY AND ESPECIALLY
EARLY TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 21, 3:03 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT JUL 21 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
303 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH EARLY THIS
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST
THROUGH 10 PM. TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY
STORMS...AND LOCALIZED FLOODING WILL BE POSSIBLE...PRIMARILY IN
URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY
AFTERNOON AND EVENING. ONCE AGAIN...ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

SEVERE WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS MUCH OF NEXT WEEK AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED
OVER THE REGION.

HEAT INDICES COULD BE NEAR 105 DEGREES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. YOUR REPORTS
AND SERVICE ARE APPRECIATED.

DJF

In the hours before

Special weather statement, Jul 21, 2:08 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT SAT JUL 21 2012

NCZ083>086-088-211845-
ANSON-CUMBERLAND-HOKE-RICHMOND-SCOTLAND-
208 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF SCOTLAND...
RICHMOND...CUMBERLAND...ANSON AND HOKE COUNTIES THROUGH 245 PM EDT...

AT 205 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS FROM JUST WEST OF FAYETTEVILLE...THROUGH RAEFORD...
TO JUST SOUTH OF WADESBORO. ALL OF THE STORMS WERE MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROCKINGHAM...
ROCKFISH...RAEFORD...AND FAYETTEVILLE.

HAZARDS INCLUDE...
GUSTY WINDS AROUND 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. GUSTY WINDS FROM STORMS CAN
BLOW AROUND LIGHTWEIGHT OBJECTS LEFT OUTDOORS. STAY TUNED TO THIS
STATION FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3474 7960 3483 7962 3481 8032 3519 8028
      3515 8016 3519 8011 3514 8003 3518 7968
      3504 7946 3521 7925 3517 7912 3526 7882
      3525 7864 3499 7865 3486 7850 3483 7890
      3495 7904 3483 7919 3483 7934 3463 7946
TIME...MOT...LOC 1805Z 259DEG 11KT 3495 7922

DJF
Special weather statement, Jul 21, 2:20 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT JUL 21 2012

NCZ077-086-088-211900-
CUMBERLAND-HARNETT-HOKE-
220 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT...CUMBERLAND AND
HOKE COUNTIES THROUGH 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SILVER CITY...OR ABOUT OVER RAEFORD...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FORT BRAGG... BONNIE
DOONE... SPRING LAKE...AND POPE AFB.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3489 7918 3507 7933 3520 7920 3519 7918
      3518 7916 3517 7912 3518 7910 3519 7910
      3521 7915 3523 7916 3531 7908 3506 7883
TIME...MOT...LOC 1820Z 233DEG 19KT 3503 7919

GIH
Special weather statement, Jul 21, 2:45 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SAT JUL 21 2012

NCZ042-211915-
JOHNSTON-
245 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 315
PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOUR OAKS...OR ABOUT 8 MILES SOUTHWEST OF SMITHFIELD...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FOUR OAKS...
SMITHFIELD...SELMA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 319 AND 328... AND
INTERSTATE 95 BETWEEN EXITS 79 AND 102.

ANYONE OUTDOORS IN THE SMITHFIELD AREA SHOULD HEAD INDOORS. DON'T
WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3546 7814 3534 7852 3550 7862 3569 7828
      3547 7812
TIME...MOT...LOC 1844Z 242DEG 16KT 3546 7847

GIH
Special weather statement, Jul 21, 3:10 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT JUL 21 2012

NCZ075-086-211945-
HOKE-MOORE-
310 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN MOORE AND
NORTHERN HOKE COUNTIES THROUGH 345 PM EDT...

AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHLEY HEIGHTS...OR ABOUT 10 MILES SOUTH OF SOUTHERN PINES...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHLEY HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3508 7951 3528 7926 3519 7913 3507 7909
      3495 7935
TIME...MOT...LOC 1910Z 235DEG 17KT 3505 7938

GIH
Special weather statement, Jul 21, 3:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT SAT JUL 21 2012

NCZ083-084-212015-
ANSON-RICHMOND-
324 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 415 PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCFARLAN...OR ABOUT 8 MILES NORTH OF CHERAW...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DIGGS...EAST
ROCKINGHAM... ROCKINGHAM... HAMLET... DOBBINS HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY IN THIS AREA
THROUGH 430 PM. CONSIDERABLE STREET FLOODING IS POSSIBLE.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3486 8004 3512 7970 3498 7957 3493 7958
      3492 7956 3491 7956 3487 7960 3480 7974
      3480 7998
TIME...MOT...LOC 1923Z 233DEG 17KT 3482 7993

GIH
Special weather statement, Jul 21, 3:33 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT SAT JUL 21 2012

NCZ042-078-089-212030-
JOHNSTON-SAMPSON-WAYNE-
333 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON...WAYNE AND
JOHNSTON COUNTIES THROUGH 430 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWTON GROVE...OR ABOUT 15 MILES WEST OF MOUNT OLIVE...MOVING EAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...MAR-MAC...
BROGDEN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3516 7798 3519 7801 3519 7805 3517 7807
      3518 7816 3513 7816 3512 7840 3527 7846
      3549 7807 3517 7793
TIME...MOT...LOC 1932Z 255DEG 14KT 3526 7830

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:13 AM EDTSpecial Weather StatementRAHSampson47 min
Jul 21, 1:21 PM EDTSpecial Weather StatementRAHPerson54 min
Jul 21, 1:46 PM EDTSpecial Weather StatementRAHWake44 min
Jul 21, 2:08 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland37 min
Jul 21, 2:20 PM EDTSpecial Weather StatementRAHHoke40 min
Jul 21, 2:45 PM EDTSpecial Weather StatementRAHJohnston30 min
Jul 21, 3:10 PM EDTSpecial Weather StatementRAHHoke35 min
Jul 21, 3:24 PM EDTSpecial Weather StatementRAHRichmond51 min
Jul 21, 3:33 PM EDTSpecial Weather StatementRAHWayne57 min
Jul 21, 3:43 PM EDTSpecial Weather StatementRAHMoore47 min
Jul 21, 3:47 PM EDTSpecial Weather StatementRAHHoke43 min
Jul 21, 3:50 PM EDTSpecial Weather StatementRAHJohnston55 min
Jul 21, 4:12 PM EDTSpecial Weather StatementRAHHalifax48 min
Jul 21, 4:25 PM EDTSpecial Weather StatementRAHChatham, Harnett, Lee65 min
Jul 21, 4:39 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson66 min
Jul 21, 4:51 PM EDTSpecial Weather StatementRAHNash39 min
Jul 21, 5:14 PM EDTSpecial Weather StatementRAHGranville, Person61 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash17 min
Jul 21, 6:02 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person58 min
Jul 21, 6:08 PM EDTSpecial Weather StatementRAHSampson52 min
Jul 21, 6:17 PM EDTSpecial Weather StatementRAHStanly43 min
Jul 21, 6:32 PM EDTSpecial Weather StatementRAHGuilford58 min
Jul 21, 6:36 PM EDTSpecial Weather StatementRAHHalifax, Warren54 min
Jul 21, 6:38 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford52 min
Jul 21, 6:49 PM EDTSpecial Weather StatementRAHForsyth41 min
Jul 21, 6:52 PM EDTAreal Flood AdvisoryRAHHalifax39 min
Jul 21, 7:12 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren63 min
Jul 21, 7:20 PM EDTFlash Flood WarningRAHHalifax, Warren3 hr
Jul 21, 7:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren39 min
Jul 21, 7:35 PM EDTSpecial Weather StatementRAHGuilford55 min
Jul 21, 7:46 PM EDTSpecial Weather StatementRAHDurham, Orange, Wake59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.